Kansas, 2007Flash Flooding and Hail in Kansas, June 18, 2007
June 18, 2007 · NWS TOP · 5 events in 5 counties and zones
Widely scattered, slow moving thunderstorms drifted across the northeastern portion of Kansas during the late afternoon and evening hours of the 18th. An extremely moist low level environment, strong low level jet and 850hPa convergence zone over northeast Kansas, and a mid level shortwave passing across the Central Plains combined to help develop showers and thunderstorms that produced very…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely scattered, slow moving thunderstorms drifted across the northeastern portion of Kansas during the late afternoon and evening hours of the 18th. An extremely moist low level environment, strong low level jet and 850hPa convergence zone over northeast Kansas, and a mid level shortwave passing across the Central Plains combined to help develop showers and thunderstorms that produced very heavy rain, and a rogue hail report. Southern and eastern sections of the County Warning Area were most adversly affected by the heavy rain. Wabaunsee, Anderson, Franklin, and Douglas Counties had numerous reports of road closures due to high water. Up to 5 inches of rain fell at select locations over the course of the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 18, 2:30 AM CST, 11 hours 53 minutes earlier.
Area forecast discussion, Jun 18, 2:30 AM CST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
330 AM CDT MON JUN 18 2007
.DISCUSSION...
MAIN FORECAST CONCERN THIS MORNING IS CHANCES FOR CONVECTION TODAY
AND TONIGHT.
08Z WATER VAPOR IMAGERY SHOWS THE CUT OFF LOW...THAT HAS BEEN OVER
OK/NORTH TX DURING THE WEEKEND...DRIFTING BACK TO THE NORTH AS A
SHORTWAVE TROUGH SWEEPS ACROSS THE NORTHERN ROCKIES INTO THE
NORTHERN PLAINS. SFC OBS SHOWED A COLD FRONT MOVING SOUTHEAST ACROSS
NEB AS THIS TROUGH PROGRESSES EAST. MEANWHILE A MOIST AIRMASS
REMAINED IN PLACE AHEAD OF THE COLD FRONT.
QUESTION FOR TODAY IS HOW CONVECTION WILL INITIATE. FORCING DOES NOT
LOOK ALL THAT IMPRESSIVE AS THE DYNAMICS FROM THE NORTHERN STREAM
WAVE STAY MAINLY NORTH OF THE FORECAST AREA. HOWEVER WITH HIGHS IN
THE 80S AND DEWPOINTS HOLDING IN THE MID TO UPPER 60S...THE
ATMOSPHERE SHOULD BECOME MODERATELY UNSTABLE /CAPES NEAR 2000 J/KG/
WITH NOT VERY MUCH INHIBITION FOR CONVECTION. THERE SHOULD BE TWO
DISTINCT FEATURES TO HELP GENERATE CONVECTION. THE FIRST IS THE
UPPER LOW LIFTING NORTHEAST THROUGH OK AND SOUTHEASTERN KS. WITH
SMALL CIN...THINK SCATTERED TO NUMEROUS THUNDERSTORMS WILL FIRE
UNDERNEATH THIS LOW EARLY TODAY MAINLY ACROSS EAST CENTRAL KS. THE
SECOND FEATURE WILL BE THE PACIFIC COLD FRONT MOVING THROUGH THE
AREA DURING THE AFTERNOON. CONVERGENCE AND LIFT FROM THE FRONT
SHOULD HELP GET CONVECTION GOING. HOWEVER A LITTLE STRONGER CAP MAY
LIMIT COVERAGE. IN GENERAL HAVE GONE WITH LIKELY POPS WERE FORCING
FOR CONVECTION LOOKS BETTER. THIS WOULD BE ACROSS EAST CENTRAL KS
WITH THE UPPER LOW DRIFTING NORTHEAST...THEN OVER FAR NORTHEASTERN
KS WERE THERE COULD BE SOME FORCING FROM THE NORTHERN STREAM WAVE AS
THE FRONT MOVES THROUGH. ELSEWHERE KEPT POPS IN THE CHANCE CAT
THINKING COVERAGE OF THUNDERSTORMS WOULD NOT BE DENSE ENOUGH FOR
LIKELY POPS. AS FOR SEVERE POTENTIAL...MID AND UPPER LEVEL WIND
FIELDS ARE RATHER MARGINAL FOR THUNDERSTORM ORGANIZATION. THINK THE
MAIN HAZARD WILL BE STRONG WINDS WITH THE TALLER STORMS AND POSSIBLY
HAIL. SEE THE LATEST SWODY1 FOR MORE DETAILS.
HELD ONTO SOME CHANCE POPS ACROSS THE SOUTHEASTERN HALF OF THE
FORECAST AREA FOR THIS EVENING AS THE FRONT CONTINUES TO MOVE
THROUGH. THIS IS MAINLY FOR ANY ONGOING THUNDERSTORMS THERE MIGHT BE
WITH THE FRONT. EXPECT CONVECTIVE TRENDS TO WEAKEN AS THE EVENING
PROGRESSES GIVEN A LACK OF UPPER LEVEL SUPPORT AND A STABILIZING
BOUNDARY LAYER AFTER SUNSET. HIGHS TODAY SHOULD BE COOLER WITH MORE
CLOUDS AND SCATTERED PRECIP...AND CONTINUED PREVIOUS FORECAST OF
LOWER 80S.
FOR TUESDAY THROUGH WEDNESDAY NIGHT...DID NOT CHANGE FORECAST VERY
MUCH. CONTINUED WITH SLIGHT CHANCE POPS FOR TUESDAY NIGHT WITH THE
NAM AND GFS INDICATING A WAA AND ISENTROPIC LIFT SETTING UP.
OTHERWISE MODELS DO NOT SHOW ANY CLEAR SIGNALS OF ORGANIZED PRECIP.
THE GFS LOOKS SUSPICIOUS WITH ITS QPF FOR TUESDAY WITH A BULLS EYE
IN THE MIDDLE OF THE SFC RIDGE. THIS APPEARS TO BE CONVECTIVE
FEEDBACK. THINK TUESDAY PRECIP WILL SET UP WITH IN THE MOISTURE AXIS
ACROSS SOUTHWESTERN KS...SO CONTINUED A DRY FORECAST FOR TUESDAY.
HIGHS SHOULD REFLECT A WARMING TREND THROUGH THE WEEK AS THE
SYNOPTIC PATTERN BRINGS RISING HEIGHTS TO THE CENTRAL PLAINS. THINK
TUESDAY MORNING LOWS COULD BE A LITTLE COOLER ESPECIALLY ACROSS
NORTHERN COUNTIES WERE THERE COULD BE SOME CLEARING WITH LIGHT WINDS
BEHIND THE FRONT. WENT WITH LOWS AROUND 60 HERE. OTHERWISE SOUTHERLY
RETURN FLOW SETS UP BY THURSDAY MORNING WHICH SHOULD HOLD MIN TEMPS
IN THE UPPER 60S.
NO CHANGES WERE MADE TO THE FORECAST BEYOND WEDNESDAY.
WOLTERS
&&
.AVIATION...
STRATUS HAS BEEN MAKING STEADY PROGRESSION WITH SLN AND EMP TAF
SITES COMING IN WITH MVFR CEILINGS AT 08Z...AND IS EXPECTED TO MOVE
INTO TOP...FOE AND MHK IN THE 09-10Z TIMEFRAME. FORECAST SOUNDINGS
INDICATE THAT STRATUS DECK WILL LIFT WITH DAYTIME HEATING AND MAY
SCATTER OUT BY LATE MORNING. THERE SHOULD BE SOME CHANCE FOR SHOWERS
AND THUNDERSTORMS THROUGH THE DAY AS DISCUSSED ABOVE. AFTER SUNSET
THE FRONT LOOKS TO PUSH THROUGH OUR TAF SITES ENDING PRECIPITATION
BUT KEEPING A POSSIBLE MVFR DECK IN PLACE.
CAVANAUGH
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 18, 4:02 AM CST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT MON JUN 18 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-191015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
502 AM CDT MON JUN 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
DAY TODAY AND THIS EVENING. A FEW OF THESE STORMS MAY PRODUCE SOME
STRONG WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE FROM THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT...MAINLY AFTER
MIDNIGHT. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND FRIDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TODAY AND THIS EVENING.
WOLTERS
In the hours before
Special weather statement, Jun 18, 10:50 AM CST, 3 hours 33 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1150 AM CDT MON JUN 18 2007
KSZ008-020-181715-
CLOUD-REPUBLIC-
1150 AM CDT MON JUN 18 2007
THROUGH 1215 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF SOUTHWEST REPUBLIC AND NORTHWEST CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH.
SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NORWAY AND JAMESTOWN.
BLAIR
Special weather statement, Jun 18, 11:22 AM CST, 3 hours 1 minute before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT MON JUN 18 2007
KSZ020-181745-
CLOUD-
1222 PM CDT MON JUN 18 2007
THROUGH 1245 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS
PORTIONS OF NORTHERN CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 40
MPH...HEAVY RAIN AND FREQUENT LIGHTNING. THE THUNDERSTORM WILL
AFFECT CONCORDIA AND RURAL AREAS OF NORTHERN CLOUD COUNTY.
BLAIR
Event by event
3 flash flood, 1 heavy rain, 1 hail. Local standard time, as filed.
Heavy Rain, Douglas
- When
- June 18, 2:23 PM CST
- Where
- Douglas County, Lawrence
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -95.230
Between 2.5 and 4 of rain was reported or estimated to have fallen over the course of a 4 hours period in Lawrence, with several bursts of extremly heavy rainfall. The intersections of 19th and Main, as well as at 23rd and Ousdahl in Lawrence needed to be barricaded due to water flowing over the roadways. Water was also reported to be over the curb at points near the intersection of 27th and Alabama.
Flash Flood, Wabaunsee
- When
- June 18, 3:00 PM CST to 5:45 PM CST
- Where
- Wabaunsee County, 2 mi N of Eskridge
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 38.879, -96.100
Approximately 2.5 of rain had fallen in less than three hours. KDOT relayed a report from deputies that water was flowing over K-4, 2 to 4 miles north of Eskridge. Elsewhere in the county, a deputy 3 miles north of Harveyville reported that water was overflowing the banks of Coon Creek. The excessive water spilled over Walton Road, between Harveyville and Calson Road. Water was reported to be 3 to 4 feet deep.
Flash Flood, Anderson
- When
- June 18, 5:30 PM CST to 7:00 PM CST
- Where
- Anderson County, 10 mi SE of Garnett
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.178, -95.100
Th EM received several public reports that up to 2 of rain fell in a period of 45 minutes. A few gravel roads were water covered and closed near Bush City. Elsewhere in the county, deputies 7 miles north of Kincaid reported that the intersection of 1100 and Utah Road was flooded. One vehicle had to be extracted from the flood waters, but no injuries were reported. Up to 3.5 inches of rain was reported to have fallen during the two hour period between 4 and 6pm CDT 2 miles east of Selma.
Flash Flood, Franklin
- When
- June 18, 6:15 PM CST
- Where
- Franklin County, 3 mi S of Lane
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 38.387, -95.080
Deputies reported that water was flowing over the road near the intersection of Virginia Road and Hwy 169. Just over three inches of rain was reported to have fallen over the course of the event.
Hail, Lyon
- When
- June 18, 8:20 PM CST
- Where
- Lyon County, 7 mi WSW of (Emp)emporia Muni Ar
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.291, -96.299
A 50 mph wind gust was also reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Mississippi, June 18 to 19, 20071 injured · $3.0 million · 70 kt wind · 67 events
- Flash Flooding in Oklahoma, June 18, 20073 injured · $1.1 million · 17 events
- Tornado and Hail in Louisiana, June 18 to 19, 2007$850,000 · EF1 · 5 events
- Damaging Winds and Strong Wind in Mississippi, June 18, 2007$757,000 · 68 kt wind · 31 events
- Flash Flooding and Damaging Winds in Wisconsin, June 18, 2007$896,000 · 74 kt wind · 9 events
- Hail and Damaging Winds in Indiana, June 18, 20071 injured · $237,000 · 60 kt wind · 10 events
- Flash Flooding and Hail in Illinois, June 18, 2007$164,000 · 1 in hail · 13 events
- Damaging Winds in Mississippi, June 18, 2007$69,000 · 50 kt wind · 7 events
- Hail and Damaging Wind in Kentucky, June 18, 2007$45,000 · 1 in hail · 3 events
- Damaging Winds in Michigan, June 18, 2007$36,000 · 54 kt wind · 3 events
- Damaging Winds in South Carolina, June 18, 2007$25,000 · 65 kt wind · 4 events
- Damaging Winds in Wisconsin, June 18, 200756 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42563, 41540, 41544, 41550, 46071.